Errors that you caught... - Page 3Register Today!
- Dec 22, '10 by Bre90During one of my rotations (a vascular surgery unit) I was partnered with one of the RNs and she was doing meds for my patient. I can't remember the exact dose, but he was on a beta blocker and it came in a prefilled syringe from pharmacy. I noticed that it was 10 times the prescribed dose. She hadn't noticed, just assumed it was right because it was prefilled. I pointed it out and she called the pharmacy. They asked her to write out a report and send it down to them, so, no harm done.
- Jan 3, '11 by resumecprQuote from tainted1972Hmmmm. I'm not sure if it was disclosed to the family or not. I do know there was an incident report filled out and the nurse lost her job.Wow, was that reported?.. did the family know about it?
Just curious because I have seen mistakes that were not disclosed to patients/family.
- Jan 4, '11 by turnforthenurseRNDouble checking insulin...my instructor/preceptor drew it up that time and had me double check it...they drew up the wrong dose! It wouldn't have resulted in THAT much harm to the patient but still...
- Jan 5, '11 by canesdukegirlI was interviewing a patient in the pre-op area who happened to be a Jehovah's Witness. I noticed that her consent form had the boxed checked "I consent to receiving blood products should my surgeon deem it necessary..." This patient was about to have surgery that had the potential for a fair amount of blood loss, so I asked her if, in fact, she DID desire a transfusion if she needed one. She said that it was an error, and she was glad I caught it.
- Apr 25, '11 by purplestethQuote from Blackcat99a LTC night nurse giving me report and saying that she still needed to give one more routine insulin to a patient with a blood sugar of 52.
Did she actually know what insulin is for? My bf is Type 1 diabetic and has had a blood sugar of 27 before... not pretty!!!
Also because there comes a "point of no return" when it falls too low...
Very scary indeed.
- Apr 27, '11 by KDBSN,RNI had similar situation last night. Pt npo @ midnight for EGD @ 1300 next day. TF usually continuous but turned off @ midnight. I called the Doc @ 2200 because the patient had 18Units of lantus ordered, he told me to give 9units. No d5 ordered. Checked CBG @ 0300 it was 94 then @ 0500 it was 78. Called Doc to get d5 hung and he ordered if cbg <50 give 1 ampule of d50. REALLY?! This guy is going to be hyperglycemic ALL DAY untill his egd!
- Aug 4, '12 by HappyAppleNew nurse that I worked with did not know that secondary IVs needed to be connected to a Y site above IV pump in order to control rate of flow & hung a potassium fast drip piggy-backed it into a Y site below the pump. Pt subsequently began complaining of burning on the arm the PIV was located in, as is common for a lot of pts due this drug being a vesicant. I began to explain to her how to further dilute the drug with a 50cc bag of NS & a double pump when the pt began to yell out in extreme pain. I then discovered the error & the fact that the pt had received nearly the entire 10 mEq dose of potassium in about 10 minutes. Luckily no permanent harm was done to the pt, the nurse felt extremely bad, was re-educated on secondary IV medication, & to my knowledge never made the same mistake again.
- Aug 5, '12 by brownbookWe mainly do out patient surgery and some GI procedures.
Our surgery patients get LR, our GI patients get D5 LR. I relieved a nurse for a coffee break and she said her patients glucose remained high (not dangerously high, just high) in spite of giving her insulin.
She had had a mental moment and forgotten it was a GI patient who still had the D5 LR running. I changed it to LR and all was fine.
- Aug 5, '12 by BuckyBadgerRNAs a student, one day when I got to clinical, our instructor gave out our patient assignments and told me my patient was on a heparin drip, here's the facility policy, review it and go check your pt. So I did, went in to eyeball my pt who was sleeping and just because I "LOVE" math (smell the sarcasm) I worked up the problem on my bad boy. Hmmmm, what I got was NOT what the pump was set for. OK, do it again. Nope, same answer.
OK, so I went to get the RN assigned to this client and told her I had a question, could she help me. She said sure and into the pt's room we went. I explained what I had done math-wise and how it didn't match the pump. She sets up her math differently than me, so we did it her way and mine, yup, same answer. My client was being over-medicated. There was also a "cheat sheet" attached to the pump for things like this. Turns out that the card was for 50,000 unit bags and the one hanging was a 40,000 unit bag. And yes, heparin is a double check medication, both nurses checked it wrong when it was hung.
So the RN and I went to the charge nurse who, get this, blamed it on pharmacy for switching from the 50000 bags to the 40000 bags!!! And she was pizzed b/c "now those cards are going to have to be re-done for all the pumps in the hospital"! WTH?! My RN took me aside and told me it was a great "catch" and I would make a wonderful nurse someday with attention to detail like that.
My instructor was also pretty pleased that one of her students caught such an error.